Format

Send to

Choose Destination
Europace. 2009 Aug;11(8):989-94. doi: 10.1093/europace/eup114. Epub 2009 May 29.

Drug-induced Brugada syndrome.

Author information

1
Department of Cardiology, Heart and Lung Centre, Prince Court Medical Centre, 39, Jalan Kia Peng, Kuala Lumpur 50450, Malaysia. ygyap@aol.com

Abstract

Brugada syndrome is an inherited cardiac arrhythmia condition characterized by (i) coved ST-elevation and J point elevation of at least 2 mm in at least two of the right precordial ECG leads (V1-V3) and (ii) ventricular arrhythmias, syncope, and sudden death. Patients with Brugada syndrome or suspected mutation carriers can have normal ECG recordings at other times. In these cases, a diagnostic challenge with a sodium channel blocker such as ajmaline, flecainide, or pilsicainide may induce the full-blown type 1 ECG pattern and support the diagnosis. However, recently, many other pharmacological agents not related to class I anti-arrhythmic agents have been reported to induce Brugada ECG patterns including tricyclic antidepressants, fluoxetine, lithium, trifluoperazine, antihistamines, and cocaine. As published reports of the drug-induced Brugada sign have become increasingly prevalent, there is growing interest in the mechanisms responsible for this acquired ECG pattern and its clinical significance. It is possible that drug-induced Brugada syndrome may be due to an individual susceptibility that favours drug-induced ECG abnormalities, possibly as a result of an increase in a latent ion channel dysfunction similar to that in drug-induced long QT syndrome. However, further evidence is needed to confirm this postulation. In this paper, we will review the cases and evidence of drug-induced Brugada syndrome reported in the literature.

PMID:
19482855
DOI:
10.1093/europace/eup114
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center